Consumption of Psychiatric Drugs in UK Continues to Climb

6
21

“The latest prescription figures from the Health and Social Care Information Centre show that the UK is in the midst of a psychiatric drug epidemic,” reports the Council for Evidence-based Psychiatry.

The latest numbers on antidepressants, writes CEP, represent “a 7.5% increase since 2013, and over 500% since 1992. This level of antidepressant prescribing is particularly worrying, given that the prevalence of depression has remained steady over the past ten years. Indeed recent research suggests that the numbers of prescriptions are rising because more people are taking the drugs for longer.”

Latest prescription data shows consumption of psychiatric drugs continues to soar (Council for Evidence-based Psychiatry, April 10, 2015)

Support MIA

Enjoyed what you just read? Consider a donation to help us continue to produce content, provide up-to-date research news, offer continuing education courses, and continue building a community for exploring alternatives to the current paradigm of mental health. All donations are tax deductible.

$
Select Payment Method
Loading...
Personal Info

Credit Card Info
This is a secure SSL encrypted payment.

Donation Total: $20.00

6 COMMENTS

  1. Yes, antidepressant discontinuation syndrome can be very nasty:

    “People with discontinuation syndrome have been on an antidepressant for at least four weeks and have recently stopped taking the medication, either abruptly or after a fast taper.[1] Common symptoms include flu-like symptoms (nausea, vomiting, diarrhea, headaches, sweating), sleep disturbances (insomnia, nightmares, constant sleepiness), sensory/movement disturbances (imbalance, tremors, vertigo, dizziness, electric-shock-like experiences – “brain zaps”), mood disturbances (dysphoria, anxiety, agitation) and cognitive disturbances (confusion and hyperarousal). In cases associated with sudden discontinuation of MAO inhibitors, acute psychosis has been observed.[1][2][3] Over fifty symptoms have been reported.”

    And no doubt this syndrome is often misdiagnosed by the medical community as one of the “major mental illnesses,” resulting in the increased use of the antipsychotics / neuroleptics. Which can, in fact, cause psychosis / the schizophrenia symptoms:

    “neuroleptics … may result in … the anticholinergic intoxication syndrome … Central symptoms may include memory loss, disorientation, incoherence, hallucinations, psychosis, delirium, hyperactivity, twitching or jerking movements, stereotypy, and seizures.”

    I absolutely agree with Dr. Davies, “It is very worrying that each year prescription rates rise at a much faster rate than the population, with a total of around 85 million prescriptions for psychiatric drugs last year in England alone. The evidence clearly shows that long-term use of these medications often leads to worse outcomes for patients, with higher rates of mortality and disability. These drugs should be used much more cautiously, only for short periods and always with a clear plan for tapering off.”

    Please wake up, doctors! Creating “mental illnesses” in patients for profit is not “appropriate medical care.”

    • SE,

      I seriously doubt doctors are going to wake up as they think these meds are harmless like candy. Somehow, we have to find a way to educate people that taking psych meds is a losing proposition so we can dry up the supply and prevent these problems from even starting. How to do that is another discussion.